Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Options to D4T and wasting
Jun 4, 2000

Dear Doctor: Thanks for this wonderful service. I have been on a D4t, Abacavir, Ritonavir and Saquinivir combination for two years and the facial wasting continues. I had also been taking DDI but was having a strong reaction to it so we dropped it from the combo. Is there a way of determining if D4T is still giving me any benefit, and is there an alternative drug to which I might switch? My T4s have been steady at about 250 and my viral load also steady at bout 12,000 for these last two years. Many thanks, Dave.

Response from Dr. Hellerstein

There are 2 separate questions here (both very good ones).

The first question is whether another antiretroviral drug will have less of an effect on the facial wasting, or even let it revert to where it was. My reading of the literature, and personal experience in the field, leads me to believe that no particular agent is yet proven to be better or worse than any other. The protease inhibitors all can cause this syndrome of fat loss; the nucleosides seem to induce a different syndrome in many ways (less elevation in triglycerides and insulin, less gain in abdominal fat, changes in blood lactate instead), but the one thing they have in common is the loss of fat from the face and extremities. And there is no nucleoside that I am convinced is more or less an offender than others. Most of the differences reported in papers and abstracts so far probably relate to the group being studied (i.e. how long they were under therapy, how compliant, etc) rather than the drugs themselves.

So the answer to the facial wasting part is, unfortunately, that we don't have a simple solution to the problem yet. There has to be research done to identify ways to prevent or reverse (i.e. grow back new fat cells) this very important problem.

The second question relates to the antiviral efficacy of your regimen. There are "resistance tests" that can be done on your viral isolates and that can tell the doctor how effective your regimen, or alternative regimens, are likely to be. This is a clinical test that many physicians are currently using. The bottom line, however, may still be how your T-cells are doing -- if they are hanging in, then a less virulent form of HIV may have been selected out, so the drug program may be doing a lot of good. These details should be discussed with an expert in HIV therapy -- hopefully, your doctor is one.

Good luck and keep taking good care of yourself!

Marc Hellerstein, M.D., Ph.D.


Previous
Total Testosterone, Free Testosterone and SHBG
Next
Wasting

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement